skip to Main Content


This is the seventh in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed alternates publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).  


Question 7

JY, a 28 year old woman with advanced cystic fibrosis and Burkholderia cenocepacia
colonization is hospitalized for a cystic fibrosis exacerbation. She has chronic chest wall pain
from coughing and pleurisy, and recently broke 2 ribs from coughing. She is on IV
glucocorticoids, IV ketorolac, IV ketamine prior to vest treatments, and lorazepam.

Prior to her
hospitalization, she took oxycodone ER 30mg q12h. Currently she is on a hydromorphone IV
PCA at 2mg/hour, with 2mg q30 minute boluses. She used 72mg of IV dilaudid in the last 24h.
Despite this she is becoming drowsy, and reports her pain is minimally improved and still
severe for most of the day: 7-8/10, and ‘nearly intolerable’ during vest therapy

The best next step is to:

a) Increase her PCA basal and ‘bolus’ doses by 50% and monitor for 24 hours. 

b) Add a 5% lidocaine patch to her chest wall over her rib fractures 

c) Discontinue hydromorphone and switch the patient to another opioid 

d) Advise the primary team to stop vest therapies 

Discussion:

Correct answer is (c)

a) Indications for opioid rotation are 1) dose-limiting side effects such as sedation,
nausea, pruritus, myoclonus from the patient’s current opioid, 2) need for a new dosing
route (patient cannot swallow), 3) costs/insurance changes, 4) inadequate analgesia
despite ‘adequate’ dose-escalation of the current opioid. There is no consensus on what
4 actually means, however rapidly escalating someone by an order of magnitude (as in
this case) without good response, is generally a scenario in which you’d consider
rotation (if not long before). Is not best next step given the above discussion

b) No data at all suggesting the lidocaine patch is effective for pain from fractures

c) Is the correct answer: Morphine, methadone, or fentanyl are all reasonable options.
Some prefer methadone in these sorts of settings, but no actual data to support that and
probably not tested on the boards. Another reasonable approach in this situation
would be to consult a pain interventionalist for regional options.

d) Opioid rotation is reasonable first, before advising this, as it will likely affect the
patient’s ability to recover.

References

http://www.pallimed.org/2008/07/methadone-methadone-methadone.html

http://www.pallimed.org/2010/01/outpatient-rotations-to-methadone.html

http://www.pallimed.org/2005/07/transdermal-fentanyl-to-methadone.html

(For email readers – click here for the answer and discussion)

This Post Has 3 Comments

  1. I would change the agent and add the lidocaine TDP.Taht she is already drowsy without pain relief is discouraging.Hold the vest therapy for a day or two while changing the agent and see whether pain relief is better and sputum clearance any decreased and then decide on the frequency to as tolerated.

  2. I guess we should try opioid rotation (IV fentanyl? methadone?)

    Who is managing the ketamine? Was it working previously and now has stopped? If it is dosed properly, then it probably means that a rotation strategy to methadone will be less likely to be successful that we are otherwise used to. (Ketamine is a considerbly more potent NMDA recepter antagonist than methadone.)

    I'd really be more inclined to increase the ketamine dose if she is not having side effects.

    I agree with the first (anonymous) commenter that it is tempting to try skipping a day or two of the percussion vest therapy. I think that the primary team (or pulmonology) is unlikely to love this plan, however.

    While topical lidocaine may not be terribly useful here, some might try IV lidocaine prior to vest therapy if the IV ketamine isn't working. My own sample size with IV lidocaine is small and results disappointing.

Leave a Reply

Your email address will not be published. Required fields are marked *

Back To Top
Search